Aa
Aa
A
A
A
Close
Avatar universal

Heart attack & Coreg.

I have a friend - male- 68 who had a heart attack ~ 6 years ago.  He takes a beta blocker - Coreg.  I've known him for 3 years.  During that time, he's always had, but now it's getting worse, a slow pulse & low Blood Pressure.  Last night it was 84/54 pulse - 52.  and he was feeling dizzy. Called the Dr. who said to drink fluids & take something salty - like saltine crackers.
I just read up on Coreg - - beta blocker,  and on low blood pressure.  Beta blockers can cause heart damage which then can cause low pulse - hense low blood pressure.  He has 5 stents and is on crestor & plavix.  He's also taking a multi vitamin & Omega 3 supplement.  Can he stop taking the Coreg? Is there an alternative?  He's strong and very active - physicallty & sexually.  He's also taking Co Enzyme Q-10.
2 Responses
Sort by: Helpful Oldest Newest
63984 tn?1385437939
Coreg (carvedilol) is a very effective beta blocker.  All beta blockers can affect blood pressure and pulse rate, they work by controlling the adrenlin.  They don't normally cause heart damage, however.  Just the opposite, they improve heart efficiency.
He might need a lower dose, I'm sure his doctor will weigh in on that issue.  Don't under any circumstances stop taking it, one must taper off.
I take the drug, and it has worked very well for my heart health.  I've had heart attacks and numerous stents as well.  I also had the side effects of low pulse rate and low blood pressure.  It wasn't a problem until I needed a pacemaker.
Helpful - 0
976897 tn?1379167602
Well, he could have a chat with his Doctor and ask exactly WHY he is on beta blockers still. If there has been no permanent damage to his heart, and he has no chest pains, then why after 6 years does he still require this medication? It seems like Doctors sometimes get people to take this medication as a course of protocol rather than individual needs. He may feel a whole lot better without it. There are other forms of medication which can control his blood pressure, such as ace inhibitors, and personally I think 84/54 is ridiculous. I think for a Doctor to simply say drink fluids and swallow salt as a remedy is NUTS. He should be evaluating the medication and taking professional measures.
I can understand people taking beta blockers when they have a known heart problem, such as ischemia, but if a person is very active and has no problems, then why do they need to continue to take them? My opinion is, ask the Doctor why. If the Doctor has no real explanation apart from "its the normal thing to do", I would get a second opinion.

Helpful - 0
Have an Answer?

You are reading content posted in the Heart Disease Community

Top Heart Disease Answerers
159619 tn?1538180937
Salt Lake City, UT
11548417 tn?1506080564
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.